It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 10-27-2008, 10:43 AM   #1
Newbie
(male)
 
Join Date: Oct 2008
Location: Chicago, IL, USA
Posts: 2
phuenink HB User
Thinking of Switching medication. Help!

I'm new to the message boards, and I'm looking for some advice.

I've been taking Carbamazapine for about 17 years, and the side effects (drowsiness, poor vision, dry mouth, and dizziness) are too much for me. My doctor gave me a list of drugs to look up. Does anyone have experience-- good or bad-- with these drugs?
-Valproic Acid (Depacon; Depakene; Depakote ER;
-Phenytoin (Dilantin; Phenytek)
-Levetiracetam (Keppra)
-Lamotrigine (Lamictal)

Thank you

 
Old 10-27-2008, 01:05 PM   #2
Senior Veteran
(male)
 
Join Date: Jan 2005
Location: St Cloud, MN
Posts: 1,226
Travis from MN HB UserTravis from MN HB UserTravis from MN HB User
Re: Thinking of Switching medication. Help!

Hmm.. As somebody who has been on Teg (carbamazepine) since the start the symptoms you listed reminds me when they had me on too high of a dose; but thats just from a patient's perspective.

I've been on ALL of the others you mentioned and then some.

Keppra I'm still on, it has produced the least side effects of the bunch. A person has to watch out for emotional outbursts (nicknamed keppRAGE) as a indication of incompatibility. Top dose they like to go up to is 3000mg/day

Depakote likes to cause hair thinning and weight gain when ON the medication. It comes off when you are taken off the medication. Pills go down easy thats a plus. It was so-so for me when I was on Dilantin and Teg at the same time (made me sleep 12 hrs and tired all day on that 3 med blend). That was due to medication interactions, not Depakote itself. Never on it as a one drug therapy.

Lamictal didn't work with my system so I am not a good person to ask on it. They never were able to get my levels up even at 800mg/day. Watch out for skin rash like symptoms as a warning indication of reaction to the medication (meaning call Dr ASAP).

Dilantin is an older med that has been changed in delivery form recently. I think it now is a solid then a capsul as it was in the past. I was always on other meds when I was on it so by itself I don't know.

Depending on the control you need they may try using multiple medications. Other then Dilantin and Depakote I think the rest are used MAINLY as add-on medications (not one drug therapy). Keppra CAN be used as a mono-therapy in rare instances, but it is not listed as such.

It all depends on what the patient responds best to for control. It could be any one of the meds if the goal is a one medication therapy.

Hope that helps a little.

--Travis

 
Sponsors Lightbulb
   
Old 10-27-2008, 02:25 PM   #3
Member
(male)
 
Join Date: Jan 2007
Location: United Kingdom
Posts: 52
shakin stevens HB User
Re: Thinking of Switching medication. Help!

hi, i would say that keppra is the one that has caused me the least problems and lamotrigine the most problems, haven't used the valproic and only used the phenytoin for short periods at a time. hope its of some help. ste

 
Old 10-27-2008, 04:27 PM   #4
Veteran
(female)
 
030free's Avatar
 
Join Date: Nov 2006
Location: NJ, US
Posts: 380
030free HB User030free HB User030free HB User030free HB User030free HB User030free HB User
Re: Thinking of Switching medication. Help!

Hi, I must agree with the Keppra, been on it for a few years (3000mg/day) and no problems, havent used the others. Im also on Trileptal but dont know if this med could help you.. I vote for Keppra
Laura

 
Old 10-27-2008, 04:56 PM   #5
Senior Member
(female)
 
Join Date: Jan 2006
Location: TX
Posts: 112
soccerschmee14 HB User
Re: Thinking of Switching medication. Help!

my vote would be for the depakote, granted i have only tried that and lamictal from your list. i am currently on depakote and topamax right now. the depakote has some side effects that ppl listed like the hair thinning and shakey hands, but i also think it is the most effective. it brought me down from 2-3 tcs a wk to once a month and now i havent had one in 2 yrs, only sps. the lamictal i wasnt on for very long so i dont think i have a say in regards to that.

 
Old 10-28-2008, 05:24 PM   #6
Member
(female)
 
Join Date: Oct 2008
Location: WHITEFISH, MONTANA
Posts: 61
n8tivecenter HB User
Re: Thinking of Switching medication. Help!

It's hard to say. Medication effects everyone differently.
I would be careful switching.
This is just me, but every time that I switch medication, I have a seizure.
So, I have, too been on Carba. for 13 years. The side effects are not the greatest.
I am just thankful for it in the long run.

 
Old 10-30-2008, 01:42 PM   #7
Senior Veteran
(female)
 
Join Date: May 2006
Posts: 733
SentenceDoing HB User
Re: Thinking of Switching medication. Help!

Like the above poster said, it's hard to tell because everyone's different, but I've been on Keppra and Lamictal as well as Tegretol. the Keppra caused the least amount of problems besides weight gain. And the Lamictal caused some side effects for the first few weeks, but now I'm fine besides some double vision spells once in a while.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
trigeminal neuralgia...help! TV in RV Trigeminal Neuralgia 6 04-20-2010 09:30 PM
Switching from Dylantin and Depakote to Keppra anita4pets Epilepsy 2 03-02-2008 02:38 PM
Need some advice, thinking about switching pharmacys sammyo1 Pain Management 13 01-25-2008 08:59 PM
Switching medication, zoloft to lexapro pattyj99 Anxiety 4 01-04-2007 06:11 PM
Switching pain meds,concerned lmnmarang Pain Management 9 07-21-2006 11:54 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



030free (19), 92261 (11), Positive Cynic (9), Travis from MN (6), Nicole K (6), heyloe (5), cardshark (4), neurowreck (3), dogmom (2), webartethan (2)

Site Wide Totals

teteri66 (1136), MSJayhawk (941), Apollo123 (856), janewhite1 (823), Titchou (771), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (655), BlueSkies14 (610)



All times are GMT -7. The time now is 12:45 AM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!